Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 4, NWS Topeka, KS

January 26, 2014Brown County, Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this wind chill advisory at Jan 26, 2014, 3:35 AM CST for Brown County, Marshall County, Nemaha County, Kansas. It took effect at Jan 27, 2014, 4:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2014, 3:35 AM CST (09:35 UTC)
In effect from
Jan 27, 2014, 4:00 AM CST
Expired
Jan 27, 2014, 11:00 AM CST
In force
7 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WWUS43 KTOP 260935
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CST SUN JAN 26 2014

...BITTERLY COLD WIND CHILLS RETURN TO NORTHEAST KANSAS TONIGHT...

.ARCTIC AIR WILL MOVE IN BEHIND A STRONG COLD FRONT TONIGHT
SENDING TEMPERATURES INTO THE SINGLE DIGITS BY MONDAY MORNING.
NORTH WINDS OF 15 TO 20 MPH WILL PRODUCE WIND CHILL READINGS TO
AROUND 15 BELOW ZERO.

KSZ010>012-262200-
/O.NEW.KTOP.WC.Y.0004.140127T1000Z-140127T1700Z/
MARSHALL-NEMAHA-BROWN-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA
335 AM CST SUN JAN 26 2014

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 11 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 11 AM CST MONDAY. 


* WIND CHILL VALUES...15 TO 18 DEGREES BELOW ZERO LATE TONIGHT
  THROUGH THE LATE MORNING HOURS ON MONDAY.

* IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF 
  MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN 
  DEATH. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
3 follow-up statements
092 
WWUS43 KTOP 262135
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CST SUN JAN 26 2014

...BITTERLY COLD WIND CHILLS RETURN TO NORTHEAST KANSAS TONIGHT...

.ARCTIC AIR WILL MOVE IN BEHIND A STRONG COLD FRONT TONIGHT
SENDING TEMPERATURES INTO THE SINGLE DIGITS BY MONDAY MORNING.
NORTH WINDS OF 15 TO 20 MPH WILL PRODUCE WIND CHILL READINGS TO
AROUND 15 BELOW ZERO.

KSZ010>012-271000-
/O.CON.KTOP.WC.Y.0004.140127T1000Z-140127T1700Z/
MARSHALL-NEMAHA-BROWN-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA
335 PM CST SUN JAN 26 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 11 AM CST
MONDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 11 AM CST
MONDAY. 

* WIND CHILL VALUES...15 TO 18 DEGREES BELOW ZERO LATE TONIGHT 
  THROUGH THE LATE MORNING HOURS ON MONDAY. 

* IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF 
  MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN 
  DEATH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
738 
WWUS43 KTOP 271202
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
602 AM CST MON JAN 27 2014

KSZ010>012-271700-
/O.CON.KTOP.WC.Y.0004.000000T0000Z-140127T1700Z/
MARSHALL-NEMAHA-BROWN-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA
602 AM CST MON JAN 27 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING. 

* WIND CHILL VALUES...15 TO 18 DEGREES BELOW ZERO THROUGH MUCH OF
  THE MORNING.

* IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF 
  MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN 
  DEATH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
255 
WWUS43 KTOP 271723
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1123 AM CST MON JAN 27 2014

KSZ010>012-271830-
/O.EXP.KTOP.WC.Y.0004.000000T0000Z-140127T1700Z/
MARSHALL-NEMAHA-BROWN-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA
1123 AM CST MON JAN 27 2014

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. TEMPERATURES HAVE
WARMED ENOUGH THAT WIND CHILL VALUES WILL RANGE FROM 5 TO 10 BELOW
ZERO FOR THE REST OF THE DAY. 



$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 25, 11:00 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jan 25, 11:00 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1100 PM CST Sat Jan 25 2014

...AVIATION UPDATE...

.SHORT TERM...(This Evening through Sunday)
Issued at 247 PM CST SAT JAN 25 2014

Surface ridge of high pressure will gradually shift east across the
area this evening. Clouds will continue to decrease with plenty of
sunshine and weakening winds to end the day on Saturday. As the
ridge passes east this evening, surface winds will come back around
to the southwest. Deepening low pressure will also be moving south
from the Dakotas overnight with an increasing pressure gradient
through the overnight hours. Expect a west to southwesterly low
level jet to develop with 60 kts around 2000 feet AGL. The
increasing wind field at the surface is expected to be mainly in the
15 to 20 mph range, but with stronger winds not far off the ground
there is potential for a few gusts of 30+ to make it to the surface
between midnight and sunrise. A warm Saturday afternoon and windy
conditions through the night will again keep low temperatures quite
warm overnight...probably staying in the 30s across the entire area.

The surface low currently over the Dakotas will move quickly
southeast into Iowa by sunrise. Winds will shift out of the
northwest but the cold airmass will stay northeast of the local
area. Despite gusty winds through the day, possibly up to 30 mph at
times, temperatures should be quite warm with deep mixing, plenty of
sunshine, and a warm start to the day. Unfortunately, much colder
air is poised to the north in the wake of this storm system with yet
another strong cold front expected to surge into northern Kansas by
late in the day on Sunday. Temperatures will fall and winds will
become quite strong, although the strongest winds should hold off
until the early parts of Sunday night.

.LONG TERM...(Sunday Night through Saturday)
Issued at 247 PM CST SAT JAN 25 2014

On Sunday night a cold front is forecast to move south across the area
as a strong shortwave dives into the Great Lakes region. Behind
the front strong northerly winds will support decent cold
advection overnight Sunday. There may be a period Sunday evening
when the winds reach wind advisory speeds, but for now gusts over
30 mph looks likely. On Monday morning wind chill values will
approach 15 below in far northeast KS with the rest of the area
ranging from 6 to 12 below.

Arctic high pressure will continue to build over the region during
the day Monday. Temperatures Monday will be cold with highs
mainly in the teens. The cold temps stick around on Tuesday with the
high remaining across the eastern Plains into the Mid Mississippi
Valley. Return flow begins Tuesday night as the high moves off to
the east and a low pressure trough deepens over the western high
plains. Temperatures will moderate by Wednesday and continue through
Friday with highs in 30s and lows in the upper teens and 20s.
Heading into late week the mid/upper level flow pattern becomes
more zonal and eventually out of the southwest. A series of weak
shortwaves move down the west coast and reach the central US by
late week. Although the exact timing and tracks of these shortwaves
is uncertain at this point. The ECMWF and GFS are suggesting by
Friday the shortwaves begin to affect the region bringing a chance
for snow and or rain depending on surface temperatures. Moisture
will be limited and forcing not that strong, which means if precip
does return to the area it will be light.

&&

.AVIATION...(For the 06Z TAFs through 06Z Sunday Night)
Issued at 1100 PM CST SAT JAN 25 2014

The RAP13 and NAM12 continue to show the surface pressure gradient
increasing overnight with winds picking up. Forecast soundings
continue to show a strengthening low level jet, but there does not
appear to be much directional sheer. So with surface winds
expected to increase and potentially become gusty due to increased
mixing, think the chances for wind sheer within a 200 FT layer
have decreased and will not continue the low level wind sheer in
the terminals. CIGS and VSBY should remain VFR through the period.
The next strong cold front will move through in the early evening
Saturday causing north winds to gust at least over 30 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Barjenbruch
LONG TERM...Sanders
AVIATION...Wolters
Hazardous weather outlook, Jan 25, 2:58 PM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CST SAT JAN 25 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-262100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
258 PM CST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY HIGH FIRE DANGER IS POSSIBLE ACROSS NORTH CENTRAL KANSAS ON
SUNDAY. WIND GUSTS COULD REACH 40 MPH OR GREATER ON SUNDAY EVENING
ALONG AND BEHIND THE FRONT. WIND CHILL VALUES APPROACH 15 BELOW
ZERO ON MONDAY MORNING ACROSS FAR NORTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:40 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more23 hr

Nearby

Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.